Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 271, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2024, 4:57 PM MDT for Cherry County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2024, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 11, 2024, 5:30 PM MDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:41 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS53 KLBF 112257
SVRLBF
NEC031-112330-
/O.NEW.KLBF.SV.W.0271.240811T2257Z-240811T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
557 PM CDT Sun Aug 11 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
North central Cherry County in north central Nebraska...
* Until 630 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located 7 miles southeast
of Merriman, or 22 miles south of Martin, moving southeast at 45
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Medicine Lake and Schoolhouse Lake.
This includes the following highways...
Highway 20 between mile markers 140 and 150.
Highway 61 near mile marker 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4287 10170 4299 10155 4273 10104 4268 10123
4272 10157
TIME...MOT...LOC 2256Z 305DEG 40KT 4287 10158
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$2 follow-up statements
917
WWUS53 KLBF 112314
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
614 PM CDT Sun Aug 11 2024
NEC031-112330-
/O.CON.KLBF.SV.W.0271.000000T0000Z-240811T2330Z/
Cherry NE-
614 PM CDT Sun Aug 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL CHERRY COUNTY...
At 613 PM CDT, a severe thunderstorm was located near Medicine Lake,
or 34 miles southeast of Martin, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Medicine Lake and Schoolhouse Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4276 10149 4287 10131 4273 10104 4268 10123
4271 10149
TIME...MOT...LOC 2313Z 305DEG 40KT 4276 10136
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$142
WWUS53 KLBF 112326
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
626 PM CDT Sun Aug 11 2024
NEC031-112336-
/O.EXP.KLBF.SV.W.0271.000000T0000Z-240811T2330Z/
Cherry NE-
626 PM CDT Sun Aug 11 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
LAT...LON 4276 10149 4287 10131 4273 10104 4268 10123
4271 10149
TIME...MOT...LOC 2326Z 270DEG 40KT 4269 10122
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:47 PM MDT, 2 hours 10 minutes earlier. Its key messages:
- A Slight Risk (Level 2 of 5) for severe weather across western Nebraska this evening, mainly west of Highway 83. A Marginal Risk (Level 1 of 5) remains for north central Nebraska. Primary threats remain wind and hail, though a tornado cannot be ruled out.
- Near daily risk of showers and thunderstorms across the area through Thursday, with the potential for beneficial rainfall.
- Temperatures gradually warm and return to near seasonal normals by mid week.
Area forecast discussion, Aug 11, 2:47 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 347 PM CDT Sun Aug 11 2024 .KEY MESSAGES... - A Slight Risk (Level 2 of 5) for severe weather across western Nebraska this evening, mainly west of Highway 83. A Marginal Risk (Level 1 of 5) remains for north central Nebraska. Primary threats remain wind and hail, though a tornado cannot be ruled out. - Near daily risk of showers and thunderstorms across the area through Thursday, with the potential for beneficial rainfall. - Temperatures gradually warm and return to near seasonal normals by mid week. && .SYNOPSIS... Issued at 346 PM CDT Sun Aug 11 2024 Upper level analysis and water vapor satellite imagery reveal a shortwave trough south central Wyoming, providing upper level lift for this afternoon and evening's severe storm threat. At the surface, a low pressure system is located in southeast Wyoming, with a warm front through the Nebraska Panhandle. A large area of stratus has slowly moved eastward, mostly along and east of Highway 83. This stratus deck has limited daytime heating potential, keeping temperatures on the cooler side for daytime highs and also limiting the build up of CAPE across western Nebraska. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 346 PM CDT Sun Aug 11 2024 Convective initiation is underway across portions of southwest South Dakota and southeast Wyoming this afternoon. Although the persistent stratus today limited the building of CAPE, recent clearing has allowed for some build up of MUCAPE values around 1000 J/kg across portions of the Panhandle. Effective shear values remain quite supportive of severe weather this afternoon and evening. The environment continues to ripen for supercell activity later this afternoon and evening. While the primary threats remain for large hail and damaging wind gusts, the low level helicity may be enhanced enough in vicinity of the warm front to the point that a brief tornado cannot be ruled out. Another thing worth keeping an eye on with thunderstorms this evening will be the rain potential. PWAT values around 1.25 inches fall between the 75th and 90th percentile for early August, so storms could be quite efficient rain producers. Expecting the higher rain amounts will be across north central Nebraska this evening with more training and clustering cells moving in from South Dakota. In general, expecting between half an inch to one inch, though locally heavier amounts are possible. As storms move out tonight, stratus clouds return overnight, keeping overnight lows in the mid to upper 50s. With recent rainfall and fairly light winds, there is a decent chance for patchy fog to develop overnight, mainly along and south of Interstate 80. For Monday, an upper level ridge will attempt to push in from the west and attempt to settle over western Nebraska. A shortwave pushing through the upper level flow may provide enough upper level support for a surface boundary to generate storms across eastern Wyoming and Colorado. Storms should continue to push eastward into southwest Nebraska, bringing another chance of precipitation. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 346 PM CDT Sun Aug 11 2024 Upper level ridging is expected to be fully settled over western Nebraska by early Tuesday morning. Guidance picks up on a few embedded shortwaves tracking through the upper level flow throughout the week. This will keep a near daily chance of showers and thunderstorms across western and north central Nebraska through Thursday. This is further reinforced by decent low level moisture advection through the week, so certainly could bring beneficial rainfall across the region. By late week, another ridge begins to set up, which begins to limit the rain chances to around 20 percent. Also worth mentioning, as the shortwaves continue to push through this week, this should help limit temperatures a little bit under the ridging. Expecting that temperatures will warm up, but only to near seasonal average through the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1229 PM CDT Sun Aug 11 2024 A few aviation weather concerns exist for western and north central Nebraska terminals through the forecast period, including low ceilings, fog, thunderstorms, and gusty wind. An expansive low stratus cloud deck is resulting in MVFR to IFR, which may hold through the afternoon, especially from LBF to VTN and east. Gusty south winds will also continue through the afternoon for northern terminals (VTN). Scattered thunderstorms will then develop across the far west and spread east through the evening, potentially affecting LBF to VTN around 12/00z. In the storms wake, ceilings will drop further overnight. Fog/mist will also likely set in during the pre-dawn hours and potentially reach LIFR levels. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Richie SHORT TERM...Richie LONG TERM...Richie AVIATION...Snively
Hazardous weather outlook, Aug 11, 2:20 PM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Sun Aug 11 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-122030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Sun Aug 11 2024 /220 PM MDT Sun Aug 11 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms will move from western Nebraska into the Sandhills through the evening. Some of the storms may be severe, with the greatest potential generally along and west of Highway 83. Large hail and strong winds are the primary threats, although a tornado also cannot be ruled out. Locally heavy rain is possible, especially for north central Nebraska. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Near daily thunderstorms continue through week, with the greatest coverage and potential occurring through Tuesday. Some of storms Tuesday afternoon and evening may be severe for areas west of Highway 83, with hail and wind being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please report hail, strong winds, and other severe weather to NWS North Platte.
In the hours before
Special weather statement, Aug 11, 3:21 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
321 PM MDT Sun Aug 11 2024
NEZ004-112200-
Sheridan NE-
321 PM MDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SHERIDAN COUNTY THROUGH
400 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 18 miles southwest of Hay Springs, moving east at
45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.
This includes Highway 250 between mile markers 9 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4259 10277 4246 10213 4214 10234 4227 10275
4244 10275 4244 10277
TIME...MOT...LOC 2120Z 291DEG 37KT 4251 10298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 11, 3:55 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT Sun Aug 11 2024
NEZ094-112245-
Western Cherry NE-
455 PM CDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHERRY COUNTY THROUGH 545
PM CDT...
At 455 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles south of Medicine Lake, or 39 miles east of
Gordon, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Indian Hill, Schoolhouse
Lake, and Steer Creek Campground.
This includes Highway 97 between mile markers 93 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4247 10167 4273 10157 4269 10091 4239 10098
TIME...MOT...LOC 2155Z 273DEG 27KT 4258 10148
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 11, 4:21 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
521 PM CDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 16 N Lakeside 42.30N 102.42W
08/11/2024 E70 MPH Sheridan NE Public
estimated 60 to 70 mph wind gusts and pea
size hail.
&&Local storm report, Aug 11, 4:44 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
544 PM CDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Gst 8 N Ellsworth 42.17N 102.31W
08/11/2024 E60 MPH Sheridan NE Public
limbs and small branches downed. pea size
hail also.
&&Local storm report, Aug 11, 4:49 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
549 PM CDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 17 SSE Merriman 42.69N 101.59W
08/11/2024 E1.50 Inch Cherry NE Public
hail ranging from pea to ping pong ball
size.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:21 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Aug 11, 3:41 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| Aug 11, 3:55 PM MDT | Special Weather Statement | LBF | Cherry | 50 min |
| Aug 11, 4:00 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 33 min |
| Aug 11, 4:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Aug 11, 4:09 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 51 min |
| Aug 11, 4:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Aug 11, 4:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 39 min |
| Aug 11, 4:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Aug 11, 4:49 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Aug 11, 4:52 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Sheridan | 38 min |
| Aug 11, 5:11 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 49 min |
| Aug 11, 5:23 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 52 min |
| Aug 11, 5:25 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, McPherson | 50 min |
| Aug 11, 5:41 PM MDT | Special Weather Statement | LBF | Cherry | 34 min |
| Aug 11, 5:51 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.